Six first responders were hospitalized Wednesday after being exposed to a mystery drug that killed two inside a Syracuse apartment building, officials said.
Officers responded to a 911 call for two people dead inside a sixth-floor unit of the Brighton Towers complex at 10:30 a.m., Mayor Ben Walsh said.
Firefighters and police found the two deceased people who had likely died from a mystery substance that was used to cut their “powder” drugs.
A third individual was found alive in the apartment, but struggling and sent to the hospital for an altered mental status.
American Medical Response had left the scene shortly after police arrived to investigate, but were called back to administer NARCAN after several first responders became showing symptoms of drug exposure.
The officials — three Syracuse Police Officers, one Syracuse Firefighter and one AMR staffer — were sent to Upstate University Hospital for treatment, where they inadvertently exposed a nurse and forced the emergency room to briefly shut down.
The city’s hazmat team evacuated the 18 units on the sixth floor of the 55-story tower to determine what the deadly substance is.
Onondaga County Executive Ryan McMahon said though it’s not certain, the symptoms point to xylazine, a horse tranquilizer that has been plaguing the city.
“We also know that over the weekend, we saw a spike and xylazine overdoses,” said McMahon.
“We had over 40 confirmed cases focused centrally in the downtown area in the southwest section of the city. It’s unknown whether any of these issues are related.”
Xylazine overdose symptoms — accelerated heart rate and nausea — present similarly to fentanyl, McMahon said, but the drug does not react to NARCAN treatment.
Those affected by the drug Wednesday were contaminated by direct touch with the substance and those exposed, particularly the two individuals found dead inside the unit.